Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 294, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 3, 2002, 5:04 PM CDT for Polk County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2002, 5:04 PM CDT (22:04 UTC)
- Expired
- Sep 3, 2002, 5:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Polk County, MO
The radar
The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
213 WUUS53 KSGF 032204 SVRSGF MOC167-032245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 503 PM CDT TUE SEP 3 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN POLK COUNTY IN MISSOURI * UNTIL 545 PM CDT * AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HUMANSVILLE...OR 12 MILES EAST OF STOCKTON. THE THUNDERSTORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHWESTERN POLK COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3780 9350 3781 9362 3770 9361 3772 9347 CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:54 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 3, 1:54 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 154 PM CDT TUE SEP 3 2002 MAIN FORECAST PROBLEM WILL BE WITH PRECIPITATION CHANCES THIS EVENING AND ON WEDNESDAY. FRONTAL BOUNDARY WAS LOCATED ACROSS SOUTHERN MISSOURI EARLY THIS AFTENROON...WITH MAIN COOLING/DRYING STILL FURTHER NORTH ACROSS CENTRAL MISSOURI. LATEST RADAR SHOWS ONLY STORMS WERE ACROSS NORTHERN ARKANSAS...WHERE INSTABILITY WAS THE HIGHEST. LAPS CAPE VALUES WERE 2300 TO 2500 ACROSS SOUTHERN MISSOURI AND NORTHERN ARKANSAS WITH CIN VALUES THE LOWEST OVER SOUTH CENTRAL MISSOURI INTO NORTH CENTRAL ARKANSAS. VISIBLE IMAGERY NOT SHOWING MUCH DEVELOPMENT IN MISSOURI...EXCEPT ALONG THE MO/AR BORDER. NOT EXPECTING ANYTHING TO DEVELOP EXCEPT ALONG THE SOUTHERN TIER COUNTIES AND WILL DROP POPS FROM REMAINDER OF CWA FOR THIS EVENING. ANY STORMS WHICH DEVELOP LOOK TO DIMINISH AFTER SUNSET WITH LOSS OF HEATING. FRONT LOOKS TO WASH OUT OVER SOUTHERN MISSOURI TONIGHT. UPPER RIDGE CONTINUES TO DEVELOP OVER THE AREA THROUGH THE PERIOD WITH EAST TO SOUTHEAST FLOW AT THE SURFACE AND 850 MB KEEPING GULF MOISTURE TRAPPED TO THE SOUTH ALONG THE GULF COAST. MODELS SHOW SHORTWAVE ENERGY GETTING CAUGHT UNDER THE RIDGE AND MEANDERING AROUND THE CWA FROM THURSDAY NIGHT INTO THE WEEKEND. LITTLE OR NO MOISTURE AVAILABLE...AND NO SURFACE BOUNDARIES TO FOCUS CONVECTION ON. HAVE INCREASED THE CLOUD COVER AMOUNTS IN GRIDS BUT WILL LEAVE FORECAST DRY FOR NOW. ETA MOS STILL LOOKS A BIT WARM AND HAVE GONE CLOSER TO FWC/MAV NUMBERS FOR HIGHS. PRELIM ISC GRIDS HAVE BEEN SENT. FCSTID = 5 SGF 67 90 68 90 / 20 10 10 10 JLN 69 92 70 92 / 20 10 10 10 UNO 66 90 66 90 / 20 10 10 10 VIH 64 87 64 88 / 20 10 10 10 AIZ 64 88 65 88 / 20 10 10 10 .SGF... MO...NONE. KS...NONE. LINDENBERG
In the hours before
Special weather statement, Sep 3, 1:00 PM CDT, 4 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE SEP 3 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... NONE EXPECTED. * EXTENDED OUTLOOK THROUGH TUESDAY... NONE EXPECTED. LINDENBERG
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.